Maryland, 2005

Damaging Wind in Maryland, May 28, 2005

May 28, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees in central Cecil County from Rising Sun southeast to North East.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees in central Cecil County from Rising Sun southeast to North East.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 10:14 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 28, 10:14 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT SAT MAY 28 2005

.UPDATE...
WE WILL FRESHEN THE TEXT FORECASTS BY REMOVING THE MORNING WORDING,
BUT NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST, INCLUDING THE
GRIDS. FOR MOST ZONE GROUPS, WE WILL SAY PARTLY CLOUDY BECOMING
MOSTLY CLOUDY, EXCEPT OVER THE EASTERN NEW JERSEY ZONES JUST PARTLY
CLOUDY AS THEY MAY REMAIN OUT OF THE CLOUD SHIELD FOR A BIT LONGER
TIME. OVER THE SOUTH, THE CLOUDS APPEAR LIKE THEY WILL MOVE OUT IN
AN HOUR OR TWO, THEN COME BACK IN SO WE WILL SAY VARIABLE CLOUDINESS
THERE. PRECIPITATION IS MOSTLY WELL WEST, EXCEPT MOVING OVER THE
SOUTHERN ZONES AT LATE MORNING. CONDITIONS WILL BE REASONABLY
UNSTABLE THIS AFTERNOON, WITH LIFTED INDICES OF MINUS 2 OR MINUS 3.
THE SURFACE FRONT WILL MOVE INTO A STATIONARY COASTAL TROUGH, ALSO
ATTENDED BY A RATHER VIGOROUS UPPER SHORT WAVE. THE MINIMAL EARLY
MORNING CONVECTIVE INHIBITION SHOULD BE EASILY ERADICATED AS THE
CAPE INCREASES TO MODERATE AMOUNTS THIS AFTERNOON, ESPECIALLY OVER
SOUTHERN AREAS. WE ALREADY ISSUED ANOTHER SPECIAL WEATHER STATEMENT
(SPSPHI) FOR SPCS RECONFIGURED AREA OF SLIGHT RISK, NOW A BIT
FURTHER NORTH OVER EXTREME SOUTHEASTERN PA AND THE SOUTHERN HALF OF
NJ. TEMPERATURES, WINDS, AND PROBABILITIES OF PRECIPITATION LOOKED
GENERALLY ACCEPTABLE, AND NO MAJOR CHANGES WERE MADE, EXCEPT TO
BROADEN THE RANGE OF HIGHS TO THE DOWN SIDE OVER THE SOUTHERN ZONES.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

THE PREVIOUS AFD IS BELOW...

&&

.OVERVIEW...
BOTH MDLS HAVE NOT INIT THE TROF DEEP ENUF ACRS THE MS VLY ALTHO THE
GFS IS A BIT BETTER THAN THE NAM...ALTHO THE NAM IS BETTER WITH THE
CLOSED LOW IN MN. THE NAM H8 MSTR INIT ALSO LOOKS BETTER THAN THE
GFS WHICH WAS TOO WET. TAKING ALL THINGS INTO CONSIDERATION WE WILL
RIDE CLOSER TO THE NAM THAN THE GFS IN THIS FCST PKG. STILL VERY
COLD ALF AS -20C H5 TEMPS HEADING OUR WAY GIVING US EASY VT OF 30C.
SAVING GRACE FROM HAVING A REAL LARGE SVR WX OUTBREAK WILL BE THE
SCANTY LLVL MSTR. OTRWISE NO BIG CHGS WITH THIS FCST PKG AS TDY
LOOKS LIKE THE WETTEST OF THE THREE HOLIDAY DAYTIME DAYS. IN THE MED
RNG THE 00Z GFS RUNS THE LAST COUPLE OF NGTS HAVE BEEN CLOSER TO THE
OUTLIER THAN MAIN STREAM SOLNS AND WILL MAKE ADJUSTMENTS LEANING
CLSR TO THE NAM WHICH HAS SUPPORT FROM THE CAN SEF AND 12Z ECWMF.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
BASED ON UPSTREAM TRENDS IT LOOKS LIKE TDY WILL BE THE WETTEST...
MOST WDPSRD PCPN DAY. SHRT WV IN OH VLY HAS REMAINED ACTIVE OVRNGT
(UNDOUBTLY -20C H5 TEMPS DON/T HURT). THIS IS FCSTD TO MOVE ACRS OUR
CWA DURG THE AFTN. ONCE AGN MSTR IS NOT BOUNTIFUL...BUT INSTABILITY
IS PLENTIFUL AS THE TTS GET INTO THE 50S AND THE JET ALF IS APLENTY.
ENERGY TDY ABT HALF OF WHAT WAS FCSTD YDA (ARND 500J)...SO THIS DOES
NOT APR ENUF TO INVIGORATE STORMS TO SVR LVLS ACRS THE NRN 2/3RDS OF
OUR CWA. CONVECTIVE TEMPS EXPECTED TO BE REACHED DURG ERLY AFTN...SO
CU/TCU/CB SHLD POP RATHER QUICKLY THRUT OUR CWA B4 THE MAIN BATCH
WITH THE SHRT WV. AFT IT STARTS PRECIPING THE NAM BOOSTS THE DEWS
INTO THE 60S WHICH IN TURN BOOSTS THE CAPES TO GT 1000J IN NJ...WE
BLV THIS KNOWN NAM PBLM CROPS AGN AND WAS NOT FOLLOWED. ON THE OTHER
HAND...FCST SOUNDGS WILL HAVE AN INVERTED V FLAVOR TO THEM AND CTP
(THANKS MIKE) ALRDY HAD SOME GUSTS TO 30 MPH OVRNGT OUT OF SHRAS. SO
WOULDN/T BE SHOCKED IF INIT SHOT OF SHRAS/TSRAS BRING SOME GUSTS TO
30-40 MPH TAFTN.

TURNING OUR ATTN TO THE SRN THIRD OF OUR CWA (TU AKQ AND LWX)...
FCSTD MSTR AND CAPES WILL BE SIM TO WHAT OCRD JUST NW OF OUR CWA
YDA. IN ADTN THE LOCN WILL BE UNDER THE STGST PART OF THE H2.5 JET.
WHL MSTR IS GREATER HERE...IT MIGHT STILL BE A LIMITING FACTOR TO
HOW WDPSRD OR IF ANY SVR WX WILL OCR. FOR NOW WE WILL JUST KEEP THE
ENHANCED WORDING THE SAME AS OTHER ZONES AND MNTN THE SLGT CHC FOR
SVR IN THE SPS. SPEAKING OF THE SPS...GIVEN HOW ACTIVE AN OUTDOOR
DAY TDY WILL BE...WE WILL ISSUE AN SPS ABT THE PTNL FOR GUSTY WINDS.
THE ONE FLY IN THIS OINTMENT MIGHT BE IF THE CLOUDS IN THE OH VLY
HOLD TOGETHER AND LIMIT OUR DAYTIME HEATING. THIS MAY BE MORE OF A
PBLM UP N THAN S. USUALLY THESE CLDS DISPT AS THEY COME ACRS DURG
THE MRNG AND WON/T BE COUNTED ON TO LIMIT PCPN CHCS. FULL SUN MACROS
MID 70S TO MID 80S...SO MOS GUID ABT 5F BLO THIS LOOKS REASONABLE.
WENT SLGTLY ABV MOS GUID IN DELMARVA WITH MORE SUN EXPECTED.

SEE NO REASON TO CHG PREV THINKING ABT TNGT AS SHRT WV WILL BE
EXITING OUR CWA WITH BEST PCPN CHCS DURG THE EVE. GUID MINS ARE
EDGING UPWD...BUT WOULD THINK THERE SHLD BE SOME RDTNL COOLING AFT
MIDN AND WILL EDGE MINS UP HALFWAY BTWN CUR LVLS AND WRMR STAT GUID.

STILL COLD ALF ON SUN...BUT MDLS HAVE BEEN PRETTY CONSIST WITH
MAINTAINING AN INSTAB GRADIENT ACRS OUR CWA WITH THE BEST CHCS FOR
PCPN ACRS THE NRN PART OF OUR CWA. NEXT SHRT WV EXPECTED TO AFFECT
OUR NRN CWA MORE SO THAN OUR SRN CWA. THIS SEEN HAS TTS RANGE FROM
LO 40S S TO MID 50S N. THUS NO CHG TO CUR MNTN OF AFTN/EVE PCPN. MOS
GUID VERY SIM AND IS SUPPORTED BY FULL SUN MACROS IN SRN ZNS...MAY
TAKE A CAT OFF UP N FOR MORE CLOUDS/PCPN.

SHRT WV EXITING SUN NGT AND SO SHLD PCPN CHCS AND CLOUDS. LIKE CUR
MINS VS LATEST STAT GUID AS AGN THERE SHLD BE SOME RDTNL
COOLING...SO NOT MUCH TWEAKING.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
FOR MEMORIAL DAY, IT APPEARS THE REGION SHOULD BE BETWEEN SYSTEMS
AS A COLD FRONT IS FORECAST TO BE MOVING INTO THE CENTRAL/EASTERN
GREAT LAKES. ALSO, LOW PRESSURE IS FORECAST TO ORGANIZE ACROSS THE
LOWER MISSISSIPPI VALLEY WITH A WARM FRONT DRAPED ACROSS THE
SOUTHEASTERN STATES. HPC GUIDANCE HAS LOW CHC POPS ACROSS OUR REGION,
HOWEVER WILL HOLD IT DRY ACROSS THE BULK OF THE CWA FOR NOW.

MDL DIFS CROP MON NGT WITH THE GFS AND NAM CHGG POSNS. WE HAVE SIDED
WITH THE NAM AGN BECAUSE OF ITS BETTER INIT AND MORE MDLS IN ITS
CAMP. SO WE HAVE SPREAD CHC POPS THRUT OUR CWA.  THE REST OF THE
EXTDD LEFT AS IS AND DISC FROM YDA DAYSHIFT CONTD BLO:

DURING TUESDAY, IT COMES DOWN TO THE GFS SUITE VERSUS THE ECMWF AND
UKMET. THE GFS REALLY AMPLIFIES THE NORTHERN STREAM TO WHERE BOTH
STREAMS PHASE OVER THE EASTERN U.S. RESULTING IN SURFACE
CYCLOGENESIS OVER THE MIDDLE ATLANTIC. THIS WOULD RESULT IN HEAVIER
RAIN-CONVECTION INTO THE MIDDLE ATLANTIC REGION. THE ECMWF AND UKMET
RUNS HOWEVER CONTINUE TO EITHER KEEP THE STREAMS SEPARATED, OR HOLD
THE PHASING OFF UNTIL THE SYSTEM IS OVER THE ATLANTIC OCEAN. THIS
SCENARIO WOULD RESULT IN HEAVIER RAIN FARTHER TO THE SOUTH (ACROSS
THE SOUTHEASTERN STATES, AND NOT OUR CWA). THIS APPEARS TO BE DUE TO
THE WEAK SOUTHERN STREAM SURFACE LOW RAPIDLY SLIDING OFF THE MIDDLE
ATLANTIC COAST INTO THE ATLANTIC, AND NEVER TRANSPORTING ATLANTIC
MOISTURE BACK INTO THE NORTHEASTERN U.S. THE 00Z ECMWF TRENDED EVEN
MORE PROGRESSIVE, WHILE THE 06Z GFS HAS TRENDED TO THE EAST WITH THE
CYCLOGENESIS (FARTHER EAST THAN THE 00Z GFS/00Z GFSP AND 00Z GLOBAL
ENSEMBLE MEAN). EARLIER HPC PROGS USED THE 12Z ECMWF, THEREFORE A
GENERAL BLEND OF THE ECMWF AND 06Z GFS WERE USED. THIS PLACES THE
HEAVIER QPF ACROSS THE SOUTHERN STATES, AND NOT ACROSS THE MIDDLE
ATLANTIC (OUR CWA). INTERESTING TO NOTE THAT THE 12Z GFS NOW HAS A
SURFACE LOW INTO THE EASTERN GREAT LAKES WITH THE COLD FRONT
ROLLING THROUGH TUESDAY, WITH A WEAK SURFACE LOW DEVELOPING ON THE
FRONT. WE WILL UP THE POPS A BIT ON TUESDAY AS A RESULT OF THE
GUIDANCE AGREEING THAT A HEALTHY FEATURE IS TO MOVE THROUGH. FOR
NOW WILL TOSS THE HIGHER QPF ACROSS OUR SOUTHERN ZONES TUESDAY AND
TUESDAY NIGHT.

ON WEDNESDAY, THE STORM SYSTEM IS FORECAST TO BE OFF THE SOUTHERN
NEW ENGLAND COAST. MEANWHILE, SURFACE HIGH PRESSURE TRIES TO NOSE
ITS WAY DOWN FROM THE CENTRAL GREAT LAKES INTO THE MIDDLE ATLANTIC.
HOWEVER THE UPPER-LEVEL TROUGH SHOULD SWING ACROSS DURING WEDNESDAY
ACCOMPANIED BY A SHORT WAVE. NOT TO CONFIDENT AT THIS STAGE ON HOW
MUCH SHOWER ACTIVITY COULD BE GENERATED BY THIS, THEREFORE WE WILL
GO WITH A SLIGHT CHC POP.

THE AFOREMENTIONED SURFACE HIGH SHOULD EASE EASTWARD AND OFF THE
COAST DURING THURSDAY. AS A RETURN FLOW GETS UNDERWAY ON THURSDAY, A
SHORT WAVE LOOKS TO TRY AND MOVE AROUND THE TOP OF THE MIDLEVEL RIDGE
OVER OUR AREA. THE MODELS TYPICALLY TRY AND DO THIS TOO FAST,
THEREFORE WE WILL JUST GO WITH A SLIGHT CHC POP IN THE AFTERNOON,
SINCE THERE COULD BE SOME ISOLATED CONVECTION THAT TRIES TO FIRE TO
OUR WEST AND THEN MOVE EASTWARD. THIS IS PRETTY FAR OUT THERE IN
TIME, THEREFORE PLENTY OF TIME TO MAKE ADJUSTMENTS. FRIDAY WILL
BASICALLY PLAY THE SAME WAY WITH SLIGHT CHC POPS AS TIMING AND
STRENGTH OF THE FEATURE IS IN QUESTION. IT SHOULD BE NOTED THAT FOR
THE THURSDAY AND FRIDAY TIMEFRAME, ALL OF THE GUIDANCE REALLY BEGINS
TO DEVIATE AND BECOME RATHER DIFFERENT ACROSS THE U.S. WITH THEIR
SOLUTIONS.

GENERALLY FOLLOWED THE HPC GUIDANCE DURING THE LONG TERM, WITH SOME
ADJUSTMENTS MADE. DID NOT ADJUST TO MUCH OF THE HPC MAX/MIN
TEMPERATURE GUIDANCE, ALTHOUGH DID TWEAK SOME HERE AND THERE TO TRY
AND CAPTURE SOME LOCAL EFFECTS.

THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION TONIGHT.
HAVE A GREAT HOLIDAY WEEKEND

&&

.AVIATION...
GENERAL BKN MID LEVEL CLOUDS AND SOME LIGHT -SHRA ACROSS KRDG AND
KABE EARLY THIS AM WITH THE REMNANTS OF EARLIER -TSRA ACROSS WRN PA.
THESE SHOWERS EXPECTED TO MOVE AWAY OR DISSIPATE BEFORE DAWN.
DIURNAL CU THIS MORNING SHOULD BUILD INTO SCATTERED SHOWERS OR
THUNDERSTORMS TODAY AS SHORT WAVE APPROACHES FROM THE OHIO VALLEY.
FEEL MORE CONFIDENT WITH TIMING (USING BUFKIT SOUNDINGS) AND BETTER
COVERAGE THAN ON FRIDAY SO I ADDED TEMPO GROUPS TO THE MID-LATE
AFTERNOON PERIOD FOR THE TAF SITES. THIS WILL MESH WELL WITH THE LOW
LIKELY POPS IN THE PUBLIC FCST. ACTIVITY TO DIMINISH AROUND SUNSET
WITH JUST SOME SCT MID LEVEL CLOUDS THEREAFTER.

&&

.MARINE...
SOUTH TO SOUTHWEST WINDS WILL GRADUALLY INCREASE TO THE 10 TO 15
KNOT RANGE OVER THE WATERS THROUGH THE AFTERNOON. THE DISTURBANCE
APPROACHING FROM THE WEST THIS AFTERNOON WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS. WINDS AND WAVES WILL BE LOCALLY ENHANCED
IN ANY SHRA/TSRA ACTIVITY...BUT THE FACT THAT IT WILL ONLY BE
ISOLATED...PRECLUDES ANY SCA FLAG BEING NEEDED. RATHER TRANQUIL
CONDITIONS EXPECTED THE REST OF THE HOLIDAY WEEKEND.

&&

.HYDROLOGY...
AGAIN WITH FAST MOVG SHRT WVS THIX WEEKEND THE WIND NOT THE QPF AMTS
IS OF GREATER CONCERN. SYS AFFECTING US MON NGT/TUE WITH MORE OF A
GULF CONTRIBUTION MIGHT BRING HVYR PCPN INTO THE RGN AND MAY HAVE TO
BE WATCHED FOR ADTNL COMPLICATIONS.

&&

OVERVIEW/SHORT TERM/HYDROLOGY...GIGI
LONG TERM...MAINLY GORSE/GIGI
AVIATION/MARINE...OHARA
UPDATE.../
Hazardous weather outlook, May 28, 10:20 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EDT SAT MAY 28 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-291100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1120 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN PENNSYLVANIA,
DELAWARE, AND THE MARYLAND EASTERN SHORE IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON INTO THIS EVENING. GUSTY WINDS,
BELOW SEVERE LIMITS, ARE POSSIBLE ELSEWHERE THIS AFTERNOON AND EARLY
EVENING IN STRONGER SHOWERS OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF A SEVERE THUNDERSTORM WATCH IS
ISSUED.

In the hours before

Special weather statement, May 28, 10:01 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1101 AM EDT SAT MAY 28 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281800-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1101 AM EDT SAT MAY 28 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING
ACROSS THE SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN
PENNSYLVANIA, DELAWARE, AND NORTHEASTERN MARYLAND...
...GUSTY WINDS IN PRECIPITATION ARE POSSIBLE THROUGHOUT THE AREA
INTO THIS EVENING...

A COLD FRONT STALLED ACROSS THE REGION LAST NIGHT. A SECOND COLD
FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER THIS AFTERNOON AND
INTO THIS EVENING. THIS LOW LEVEL FRONT WILL BE ACCOMPANIED BY A
VIGOROUS DISTURBANCE IN THE UPPER ATMOSPHERE MOVING FROM THE OHIO
VALLEY.

THE COMBINATION OF THE TWO SHOULD GIVE US THE MOST WIDESPREAD
PRECIPITATION OF THE HOLIDAY WEEKEND THIS AFTERNOON AND INTO EARLY
EVENING. WHILE IT WILL BE VERY COLD ALOFT AND A JET STREAM WILL BE
PRESENT, WHICH FAVOR STRONG THUNDERSTORMS, MOISTURE AGAIN WILL BE A
LIMITING FACTOR. ACROSS MOST OF OUR REGION, DUE TO THE LIMITED
MOISTURE, WIND GUSTS ARE EXPECTED TO AVERAGE BETWEEN 30 AND 40 MILES
AN HOUR DURING STRONGER SHOWERS OR THUNDERSTORMS. ACROSS THE
SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN PENNSYLVANIA,
DELAWARE, AND NORTHEASTERN MARYLAND, THERE MIGHT BE SUFFICIENT
MOISTURE FOR A FEW THUNDERSTORMS TO BECOME EVEN STRONGER AND
POSSIBLY SEVERE. THUS, THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED THESE AREAS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATER TODAY AND INTO EARLY EVENING.

THOSE WITH OUTDOOR PLANS LATER TODAY ARE ADVISED TO KEEP ALERT FOR
THREATENING WEATHER AND HAVE A PLACE OF SHELTER READY IN THE EVENT
IT OCCURS. PLEASE SECURE ANY OUTDOOR ITEMS THAT COULD BE EASILY
BLOWN ABOUT BY GUSTY WINDS. MARINERS ARE ESPECIALLY ADVISED TO LEAVE
ENOUGH TIME TO REACH SHELTER BEFORE THE SHOWERS OR THUNDERSTORMS
ARRIVE. WIND GUSTS MIGHT EVEN OCCUR WITH JUST SHOWERS...SO PLEASE DO
NOT WAIT UNTIL DISTANT LIGHTNING IS SEEN OR THUNDER IS HEARD TO HEAD
FOR SHORE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR FURTHER UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT
HTTP://WEATHER.GOV/ER/PHI (ALL LOWERCASE).
Special weather statement, May 28, 1:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
231 PM EDT SAT MAY 28 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
231 PM EDT SAT MAY 28 2005

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS THROUGH THE EARLY
EVENING...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION INTO
THE EARLY EVENING. THIS DISTURBANCE WILL MOVE INTO A WARM AIRMASS,
ALTHOUGH THE MOISTURE AT THE SURFACE IS NOT REAL HIGH. HOWEVER, WITH
A LARGE DIFFERENCE BETWEEN THE TEMPERATURE AND DEW POINT TEMPERATURE
AT THE SURFACE, SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF GUSTY
WINDS. WIND GUSTS TO 40 MPH HAVE ALREADY BEEN OBSERVED ACROSS
CENTRAL MARYLAND THIS AFTERNOON.

ACROSS THE SOUTHERN HALF OF NEW JERSEY, SOUTHEASTERN PENNSYLVANIA
AND THE DELMARVA, THERE MIGHT BE A LITTLE MORE MOISTURE FOR A COUPLE
OF THUNDERSTORMS TO POSSIBLY TURN SEVERE. THUS, THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA CONTINUES THESE AREAS IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS, INTO THE EARLY EVENING HOURS.

THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EVENING ARE ADVISED TO
KEEP ALERT FOR THREATENING WEATHER, AND SEEK SHELTER INDOORS IN THE
EVENT GUSTY SHOWERS AND THUNDERSTORMS MOVE IN. SECURE ANY OUTDOOR
ITEMS THAT COULD BE EASILY BLOWN AROUND BY GUSTY WINDS. MARINERS ARE
ESPECIALLY ADVISED TO LEAVE ENOUGH TIME TO REACH SAFE SHELTER BEFORE
THE SHOWERS AND THUNDERSTORMS ARRIVE.

GUSTY WINDS MIGHT EVEN OCCUR WITH JUST SHOWERS, SO PLEASE DO NOT
WAIT UNTIL DISTANT LIGHTNING IS SEEN, OR THUNDER IS HEARD TO HEAD
FOR A SAFE PLACE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES ON ANY THREATENING WEATHER.

GORSE

The radar

The Dover AFB radar (KDOX), 111 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
May 28, 2:00 PM EST
Where
Cecil County, Rising Sun
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.700, -76.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449437.